Wisconsin, 2014

Hail in Wisconsin, May 6 to 7, 2014

May 6 to 7, 2014 · NWS MKX · 14 events in 7 counties and zones

Rounds of strong to severe thunderstorms developed north of a warm front over southern Wisconsin and produced hail from the evening of May 6th through the afternoon of May 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Rounds of strong to severe thunderstorms developed north of a warm front over southern Wisconsin and produced hail from the evening of May 6th through the afternoon of May 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 6, 2:41 PM CST, 5 hours 37 minutes earlier.

Area forecast discussion, May 6, 2:41 PM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
341 PM CDT TUE MAY 6 2014

.TONIGHT AND WEDNESDAY..FORECAST CONFIDENCE IS HIGH.

SHORT TERM MODELS STILL IN PRETTY GOOD AGREEMENT WITH FOCUSED 850MB
WARM AIR ADVECTION OCCURRING ACROSS THE AREA LATER TONIGHT...AIDED
BY AN INCREASING 850MB LOW LEVEL JET. THIS SHOULD COMBINE WITH SOME
700 MB TO 500 MB FRONTOGENESIS AND MOISTURE ADVECTION ABOVE THE
INVERSION TO BRING A ROUND OF SHOWERS AND THUNDERSTORMS LATER
TONIGHT. A 500 MB VORTICITY MAXIMUM MOVING NORTHEAST FROM THE SOUTH
CENTRAL PLAINS MAY ALSO HELP AID PRECIPITATION.

BEST POPS WILL BE ACROSS THE NORTHERN PORTIONS OF THE AREA...WHERE
BEST UPWARD VERTICAL MOTION IS EXPECTED. ELEVATED CAPES OF 500 TO
800 J/KG WITH DECENT EFFECTIVE LAYER SHEAR SUGGESTS SMALL HAIL IS
POSSIBLE WITH ANY STORMS. GUSTY EAST WINDS WILL LINGER...WITH MID
40S LAKESIDE TO AROUND 50 WELL INLAND.

MAIN ISSUE WILL BE STRONG CAP THAT IS EXPECTED TO DEVELOP LATER
TONIGHT AND REMAIN ON WEDNESDAY ACROSS THE AREA. THE WARM AIR
ADVECTION HELPS BUILD THIS CAP...WHICH IS EXPECTED TO BE QUITE
STRONG...OVER 100 J/KG BY WEDNESDAY AFTERNOON. THUS...IT WILL TAKE
VERY STRONG UPWARD VERTICAL MOTION TO BREAK THIS CAP.

SO...GRADUALLY BROUGHT POPS DOWNWARD IN THE MORNING FROM SOUTH TO
NORTH. WENT WITH A DRY FORECAST SOUTH IN THE AFTERNOON AND LOW POPS
IN THE NORTH. THE AFTERNOON MAY BE DRY ACROSS THE ENTIRE AREA. LOW
CLOUDS IN THE MORNING WITH PRECIPITATION SHOULD BECOME MORE
SCATTERED TO BROKEN DURING THE AFTERNOON. EASTERLY WINDS WILL
LINGER...AND WILL KEEP LAKESHORE AREAS IN THE 50S. 60S ARE EXPECTED
NORTH OF MADISON...WITH 70S TO THE SOUTH OF THERE. MAY CRACK 80 IN
THE FAR SOUTHWEST COUNTIES.

.WEDNESDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

THE SURFACE WARM FRONT WILL MAKE A MOVE NORTH THROUGH THE FORECAST
AREA OVERNIGHT...WHILE THE 850MB WARM FRONT WILL BLAST WELL NORTH
OF OUR CWA DURING THE EVENING. IF THIS PANS OUT...THE CHANCE FOR
THUNDERSTORMS WILL BE MAINLY LIMITED TO NORTH OF MILWAUKEE AND
MADISON. ACTUALLY...GIVEN THIS SCENARIO IT LOOKS LIKE THE ENTIRE
FORECAST AREA WILL STAY DRY WEDNESDAY NIGHT WITH THE FOCUS WELL
NORTH IN THE BETTER BAROCLINIC ZONE. IN ADDITION...A WEAK SHORT
WAVE WILL BE EXITING TO THE NORTH WITH SHORT WAVE RIDING MOST
LIKELY FOR THE AREA THIS PERIOD. THE SOUNDINGS SHOW THE H8 WARM
SECTOR PROVIDING A SERIOUS CAP TO CONVECTION WITH THE ATMOSPHERE
LOOKING VERY DRY ABOVE 4KFT AS WELL. MAIN MESSAGE...LOTS OF
NEGATIVES TO ANY PRECIP DEVELOPMENT...BUT CAN/T RULE IT OUT
COMPLETELY. IT/S ALL ABOUT THE WARM FRONT...

.THURSDAY AND THURSDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

WE/LL BE SOLIDLY IN THE WARM SECTOR ON THURSDAY WITH DEW POINTS
CLIMBING TO AROUND 60. MUCH OF THE GUIDANCE SUGGESTS THE EAST WILL
STAY DRY INTO THE AFTERNOON AND COMBINED WITH A LITTLE SUNSHINE
WE SHOULD SEE MANY AREAS HIT THE 80 DEGREE MARK. THE FOCUS WILL BE
ON A STRONG SURFACE THAT LOW WILL TRACK INTO SOUTHERN MN BY EARLY
THU EVENING WITH THE TRAILING COLD FRONT STILL OUT ACROSS WESTERN
IOWA. THE LOW LEVEL CAP DOES ERODE BY AFTERNOON AND WITH THE UPPER
TROF APPROACHING THERE WILL BE A SERIES OF SHORT WAVES ROLLING
NORTH INTO THE REGION. THE AGGREGATE SEVERE WEATHER PARAMETER FROM
THE NAM CLIMBS TO THE LOWER 80S WEST OF MADISON DURING THE
AFTERNOON WITH THE GFS JUST A BIT LOWER. THE CIPS ANALOGS SHOW AN
ACTIVE HISTORICAL COMPARISON TO THIS PATTERN. SO...THURSDAY IS
LOOKING VERY WARM WITH THE CHANCE FOR STORMS MAINLY WEST OF
MADISON THROUGH THE DAY. GIVEN THE CAPE AND SHEAR
PROFILES...SEVERE STORMS POSSIBLE AND WE ARE OUTLOOKED BY SPC.
THE COLD FRONT WILL ENTER THE CWA LATER THURSDAY NIGHT SO POPS
WILL INCREASE OVERNIGHT. IT/S TOO EARLY TO TELL HOW STRONG THESE
STORMS MAY BE OVERNIGHT ESPECIALLY WITH THE PARENT LOW MOVING UP
INTO WESTERN LAKE SUPERIOR. TRENDS WILL CERTAINLY FADE AS THE
EVENING PROGRESSES.

.FRIDAY...FORECAST CONFIDENCE IS MEDIUM.

THE FRONT WILL EXIT TO THE EAST EARLY IN THE MORNING WITH THE
PRECIP COMING TO AN END AS COOLER AND DRIER AIR ADVECTS IN. WE
SHOULD STILL GET INTO THE 60S HOWEVER.

.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE IS HIGH.

HIGH PRESSURE WILL BRING US A DRY PERIOD HERE. TEMPS ON SATURDAY
WILL CLIMB INTO THE MID AND UPPER 60S WITH SOME SUNSHINE.

.SATURDAY NIGHT THROUGH MONDAY...FORECAST CONFIDENCE IS LOW.

THE ECMWF AND THE GFS ARE HANDLING THE EVOLUTION OF LOW PRESSURE
MOVING THROUGH THE GREAT LAKES VERY DIFFERENTLY. THE EC IS MUCH
SLOWER WITH A SOUTHERN LOW PRESSURE SYSTEM THAT CREEPS NORTH
SUNDAY THROUGH MONDAY. MEANWHILE...THE GFS DEVELOPS LOW PRESSURE
TO OUR NORTH AND WEST AND MOVES IT THROUGH THE WESTERN GREAT
LAKES. EITHER WAY...THIS WILL RESULT IN CHANCES OF SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION/00Z TAFS/...

VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING ACROSS TAF SITES.
EAST TO NORTHEAST WINDS WITH GUSTS TO AROUND 20 KNOTS ARE EXPECTED
INTO THE EARLY EVENING...BECOMING EAST BY MID TO LATE EVENING. THE
MIDDLE TO HIGH CLOUDS WILL GRADUALLY MOVE EAST INTO THE AREA THIS
EVENING.

THE EAST WINDS WILL LINGER TONIGHT...BECOMING EAST TO SOUTHEAST ON
WEDNESDAY. GUSTS TO AROUND 20 KNOTS ARE POSSIBLE WEDNESDAY AS WELL.
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AROUND 07Z TO 09Z
WEDNESDAY...AND LINGER UNTIL AROUND 12Z WEDNESDAY. MVFR VISIBILITIES
ARE EXPECTED IN ANY STORMS...ALONG WITH SMALL HAIL.

THE SHOWERS AND STORMS SHOULD GRADUALLY SHIFT NORTHEASTWARD
WEDNESDAY MORNING...LEAVING THE TAF SITES DRY IN THE LATE MORNING
AND IN THE AFTERNOON. LOW CLOUDS WITH MVFR CEILINGS SHOULD GRADUALLY
BECOME SCATTERED TO BROKEN IN THE AFTERNOON...WITH VFR CEILINGS.

&&

.MARINE...

A TIGHT PRESSURE GRADIENT WILL CONTINUE TO DEVELOP TONIGHT INTO
WEDNESDAY...AS LOW PRESSURE ORGANIZES IN THE CENTRAL PLAINS. THIS
WILL RESULT IN A PERIOD OF INCREASING EAST TO NORTHEAST WINDS ACROSS
THE NEARSHORE WATERS OF LAKE MICHIGAN INTO THE EVENING...BECOMING
EAST TO SOUTHEAST ON WEDNESDAY. SOME GUSTS WILL REACH 25 KNOTS LATER
TONIGHT INTO WEDNESDAY.

RESULTANT WAVES SHOULD INCREASE INTO THE 3 TO 5 FOOT RANGE LATER
TONIGHT...AND 3 TO 6 FEET ON WEDNESDAY. THUS...A SMALL CRAFT
ADVISORY WAS ISSUED FROM 09Z WEDNESDAY TO 00Z THURSDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 4 AM TO 7 PM CDT WEDNESDAY FOR
     LMZ643>646.

&&

TONIGHT/WEDNESDAY AND AVIATION/MARINE...WOOD
WEDNESDAY NIGHT THROUGH TUESDAY...DAVIS
Hazardous weather outlook, May 6, 2:30 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT TUE MAY 6 2014

WIZ046-047-051-052-056>060-062>072-071015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
330 PM CDT TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME LIKELY TONIGHT AS WARM...MOIST...UNSTABLE
AIR ALOFT MOVES INTO THE AREA. SOME HAIL IS POSSIBLE...BUT IT SHOULD
REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR WEDNESDAY THROUGH
THURSDAY NIGHT AS A WARM FRONT FOLLOWED BY A COLD FRONT MOVES ACROSS
THE REGION. LARGE HAIL AND DAMAGING WINDS IS THE PRIMARY CONCERN.

THUNDERSTORM CHANCES RETURN FOR EARLY NEXT WEEK AS ANOTHER WARM
FRONT MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM WEDNESDAY THROUGH THURSDAY
NIGHT.

LMZ643>646-071015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
330 PM CDT TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT LATE TONIGHT DUE TO BRISK EAST
WINDS AND BUILDING WAVES.

THUNDERSTORMS ARE LIKELY TONIGHT AS WARM...MOIST...UNSTABLE AIR
ALOFT MOVES INTO THE AREA. SMALL HAIL IS EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY WILL CONTINUE INTO EARLY WEDNESDAY EVENING
FOR BRISK EAST WINDS AND LARGE WAVES.

DENSE FOG WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT AS
RELATIVELY MILD AND MOIST AIR FLOWS ACROSS THE COLD WATERS OF
LAKE MICHIGAN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR WEDNESDAY
THROUGH THURSDAY NIGHT AS A WARM FRONT FOLLOWED BY A COLD FRONT
WILL MOVE ACROSS THE REGION. LARGE HAIL AND DAMAGING WINDS IS THE
PRIMARY CONCERN.

THUNDERSTORM CHANCES RETURN FOR EARLY NEXT WEEK AS ANOTHER WARM
FRONT MOVES INTO THE REGION.

DAVIS
WWW.WEATHER.GOV/MKX

The radar

The Milwaukee radar (KMKX), 57 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Racine

When
May 6, 8:18 PM CST
Where
Racine County, 0.86 mi NE of Franksville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.760, -87.910

Hail, Racine

When
May 6, 8:20 PM CST
Where
Racine County, 1.23 mi SE of Husher
Measured
0.75 in hail
Reported by
Public
Coordinates
42.810, -87.880

Hail, Sheboygan

When
May 7, 3:30 AM CST
Where
Sheboygan County, Sheboygan
Measured
0.75 in hail
Reported by
Public
Coordinates
43.750, -87.720

Hail, Milwaukee

When
May 7, 9:10 AM CST
Where
Milwaukee County, 3 mi S of Downtown Milwaukee
Measured
0.88 in hail
Reported by
Public
Coordinates
42.987, -87.970

Hail, Waukesha

When
May 7, 9:10 AM CST
Where
Waukesha County, 1.66 mi ESE of Brookfield
Measured
1 in hail
Reported by
Public
Coordinates
43.060, -88.120

Hail, Waukesha

When
May 7, 9:15 AM CST
Where
Waukesha County, 1.22 mi SE of Downtown Waukesha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.010, -88.200

Hail, Dodge

When
May 7, 9:47 AM CST
Where
Dodge County, 1.22 mi NW of Lowell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.340, -88.820

Hail, Columbia

When
May 7, 9:50 AM CST
Where
Columbia County, 1 mi W of Pardeeville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.530, -89.300

Hail, Dodge

When
May 7, 10:00 AM CST
Where
Dodge County, 4.09 mi NE of Portland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.240, -88.910

Hail, Washington

When
May 7, 10:44 AM CST
Where
Washington County, 2.07 mi S of West Bend
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.390, -88.180

Hail, Dodge

When
May 7, 10:58 AM CST
Where
Dodge County, 0.5 mi W of Fox Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.570, -88.910

Hail, Dodge

When
May 7, 11:03 AM CST
Where
Dodge County, 0.5 mi W of Fox Lake
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.570, -88.910

Hail, Washington

When
May 7, 11:28 AM CST
Where
Washington County, 0.5 mi W of Hartford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.320, -88.390

Hail, Washington

When
May 7, 11:35 AM CST
Where
Washington County, 0.5 mi E of Hartford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.320, -88.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505395, 505396, 505397, 505398, 506278, 506280, 506282, 506285, 506286, 506287, 506288, 506289, 506290, 506291.